Alert archive / Colorado / Tornado Warnings in 2008
Tornado Warning 88, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jul 6, 2008, 5:47 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2008, 5:47 PM MDT (23:47 UTC)
- Expired
- Jul 6, 2008, 6:45 PM MDT
- In force
- 58 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 95 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 5:50 PM MDT | TSTM WND GST 69 | 11 N Aroya, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2778 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGLD 062348 TORGLD COC017-063-070045- /O.NEW.KGLD.TO.W.0088.080706T2347Z-080707T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 547 PM MDT SUN JUL 6 2008 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO... SOUTHWESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO... * UNTIL 645 PM MDT * AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING A TORNADO ALONG A LINE EXTENDING FROM 18 MILES NORTHWEST OF AROYA TO 8 MILES NORTHWEST OF AROYA...MOVING EAST AT 35 MPH. * TORNADO PRODUCING STORMS WILL BE NEAR... AROYA AROUND 555 PM MDT... WILD HORSE AROUND 610 PM MDT... 6 MILES NORTHWEST OF FIRSTVIEW AROUND 645 PM MDT... IF YOU ARE OUTDOORS...SEEK SHELTER IMMEDIATELY IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...FIND A CULVERT...DITCH...OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3939 10251 3880 10251 3880 10317 3939 10317 TIME...MOT...LOC 2347Z 269DEG 31KT 3896 10340 3889 10323 $$ BURTIS
3 follow-up statements
000
WWUS53 KGLD 070016
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
615 PM MDT SUN JUL 6 2008
COC017-063-070045-
/O.CON.KGLD.TO.W.0088.000000T0000Z-080707T0045Z/
CHEYENNE CO-KIT CARSON CO-
615 PM MDT SUN JUL 6 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR
SOUTHWESTERN KIT CARSON AND NORTHWESTERN CHEYENNE COUNTIES...
AT 610 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF TORNADO PRODUCING STORMS. THESE TORNADO PRODUCING
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 19 MILES SOUTH OF
FLAGLER TO 17 MILES SOUTH OF FLAGLER...OR ALONG A LINE EXTENDING FROM
13 MILES NORTH OF AROYA TO 14 MILES NORTH OF AROYA...MOVING NORTHEAST
AT 34 MPH.
TORNADO PRODUCING STORMS WILL BE NEAR...
FLAGLER AROUND 640 PM MDT...
VONA AND SEIBERT AROUND 645 PM MDT...
A FUNNEL CLOUD WAS REPORTED 5 MILES NORTHWEST OF BOYERO AT 605 PM
MDT. 69 MPH WINDS WERE ALSO REPORTED WITH THIS STORM 11 MILES NORTH
OF AROYA.
LAT...LON 3939 10251 3893 10254 3893 10317 3911 10316
3939 10317
TIME...MOT...LOC 0015Z 227DEG 29KT 3906 10315 3907 10299
$$
BURTIS000
WWUS53 KGLD 070020
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
620 PM MDT SUN JUL 6 2008
COC017-063-070045-
/O.CON.KGLD.TO.W.0088.000000T0000Z-080707T0045Z/
CHEYENNE CO-KIT CARSON CO-
620 PM MDT SUN JUL 6 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR
SOUTHWESTERN KIT CARSON AND NORTHWESTERN CHEYENNE COUNTIES...
AT 618 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 17 MILES SOUTH OF
FLAGLER...OR 15 MILES NORTH OF AROYA...MOVING NORTHEAST AT 25 MPH.
THE TORNADO WILL BE NEAR...
FLAGLER AROUND 645 PM MDT...
A FUNNEL CLOUD WAS REPORTED 5 MILES NORTHWEST OF BOYERO AT 605 PM
MDT. 69 MPH WINDS WERE ALSO REPORTED WITH THIS STORM 11 MILES NORTH
OF AROYA.
LAT...LON 3939 10251 3893 10254 3893 10317 3911 10316
3939 10317
TIME...MOT...LOC 0020Z 210DEG 22KT 3907 10315
$$
BURTIS000
WWUS53 KGLD 070025
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
623 PM MDT SUN JUL 6 2008
COC017-063-070045-
/O.CON.KGLD.TO.W.0088.000000T0000Z-080707T0045Z/
CHEYENNE CO-KIT CARSON CO-
623 PM MDT SUN JUL 6 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR
SOUTHWESTERN KIT CARSON AND NORTHWESTERN CHEYENNE COUNTIES...
AT 618 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 17 MILES SOUTH OF
FLAGLER...OR 15 MILES NORTH OF AROYA...MOVING NORTHEAST AT 25 MPH.
IN ADDITION...AT 622 PM MDT...A SECOND TORNADO WAS ALSO POSSIBLE 9
MILES SOUTH OF STRATTON...MOVING NORTHEAST AT 28 MPH.
THE TORNADO WILL BE NEAR...
STRATTON AROUND 635 PM MDT...
A TORNADO WARNING BASED ON DOPPLER RADAR MEANS THAT STRONG ROTATION
HAS BEEN DETECTED IN THE STORM. IF YOU ARE IN THE PATH OF THIS
DANGEROUS STORM...MOVE INDOORS AND GET TO THE LOWEST LEVEL OF THE
BUILDING AWAY FROM WINDOWS.
LAT...LON 3939 10251 3893 10254 3893 10317 3911 10316
3939 10317
TIME...MOT...LOC 0023Z 211DEG 25KT 3919 10257
$$
BURTISWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 6, 5:03 PM MDT, 44 minutes earlier.
Area forecast discussion, Jul 6, 5:03 PM MDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 503 PM MDT SUN JUL 6 2008 .DISCUSSION... 200 PM MDT SUN JUL 6 2008 COLD FRONT SLOWLY MAKING ITS WAY THROUGH THE FORECAST AREA THIS AFTERNOON. SHORTWAVE TROUGH APPARENT ON WATER VAPOR IN CENTRAL COLORADO WILL LIFT NORTHEAST ACROSS THE AREA TONIGHT RESULTING IN GOOD CHANCES FOR SHOWER/THUNDERSTORM ACTIVITY ALONG AND NORTH OF THE FRONT PRIMARILY OVER THE WESTERN HALF OF THE FORECAST AREA. SOME DISCUSSION ABOUT A HEAVY RAIN THREAT...BUT WITH STORM MOTIONS GREATER THAN 10KTS AND NO SATURATED GROUND TO SPEAK OF DO NOT BELIEVE IT WILL BE A WIDESPREAD CONCERN. NONETHELESS...WILL HAVE TO MONITOR FOR POTENTIAL TRAINING GIVEN SLOW MOVEMENT OF THE SURFACE BOUNDARY AND STORM MOTIONS NEARLY PARALLEL TO IT. FRONT FORECAST TO BE DRAPED ACROSS THE SOUTHEASTERN COUNTIES MONDAY AFTERNOON...AND BEST CHANCES WILL SHIFT TO THOSE AREAS FOR RENEWED CONVECTION. ACTIVITY WILL SETTLE INTO SOUTHWEST KANSAS MONDAY NIGHT WITH THE FRONT. WEAK NORTHWEST FLOW WILL FOLLOW FOR TUESDAY AND WEDNESDAY. DIFFICULT TO FIND ANY PERTURBATIONS IN THAT FLOW AS QVECTORS BASICALLY FAVOR AREAS TO THE SOUTH FOR SYNOPTIC SCALE LIFT. POST FRONTAL LOW LEVEL UPSLOPE FLOW MAY BE ENOUGH TO INITIATE STORMS ON THE HIGHER TERRAIN AREAS OF COLORADO TUESDAY AFTERNOON WITH DAYTIME HEATING AS INDICATED BY THE NAM...SO LEFT SOME SLIGHT CHANCE POPS IN THE FAR WEST BUT OTHERWISE DECIDED TO KEEP MOST OF THE AREA DRY. .LONG TERM... (THURSDAY - SUNDAY) 200 PM MDT SUN JUL 6 2008 PATTERN CHANGE WILL BE UNDERWAY AS TROUGH SETTLES INTO THE PACIFIC NORTHWEST AND SUBTROPICAL RIDGE BUILDS INTO THE LOWER MISSISSIPPI RIVER VALLEY. AS THE PATTERN TRANSITIONS...SHORTWAVE RIDGING WILL BE OVER THE CENTRAL PLAINS. THIS SHOULD RESULT IN A COUPLE OF DRY AND HOT DAYS TO START THE PERIOD. AS SOUTHWEST FLOW BECOMES ESTABLISHED TOWARDS THE LATTER PART OF THE PERIOD THUNDERSTORM CHANCES WILL INCREASE. A SERIES OF SHORTWAVE TROUGHS WILL BE MOVING THROUGH WITH A DEEP TROPICAL MOISTURE FETCH ORIGINATING IN THE BAJA REGION. 24 && .AVIATION... 502 PM MDT SUN JUL 6 2008 FOR 00Z TAFS...TIMING AND DURATION OF TSRA WILL BE THE MAIN CONCERN FOR KMCK AND KGLD TONIGHT AND MONDAY. CURRENT STORMS WILL LAST THROUGH MOST OF THE EVENING OR 06Z WITH BKN MID LEVEL CLOUDS OVERNIGHT. GENERALLY VFR CONDITIONS WILL PREVAIL EVEN WITH THUNDERSTORMS OTHER THAN MVFR UNDER HEAVY RAIN SHOWERS. A FEW STORMS EARLY THIS EVENING COULD CONTAIN SOME LARGE HAIL ESPECIALLY NEAR KMCK. AN UNFAVORABLE DOWNSLOPE WIND DIRECTION LATER TONIGHT AND EARLY MONDAY MORNING SHOULD INHIBIT STRATUS DEVELOPMENT. THUNDERSTORMS WILL REDEVELOP MONDAY AFTERNOON WITH VFR PREVAILING AND MVFR UNDER SHOWERS. FS && && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && WFO GOODLAND
Hazardous weather outlook, Jul 6, 10:46 AM MDT, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1046 AM MDT SUN JUL 6 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071645- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1046 AM MDT SUN JUL 6 2008 /1146 AM CDT SUN JUL 6 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A WEAK COLD FRONT WILL STALL ACROSS THE AREA TODAY...PROVIDING THE FOCUS FOR THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON AND EVENING...WITH A FEW SEVERE THUNDERSTORMS POSSIBLE. THIS FRONT WILL BE NEAR A WESKAN TO NORTON LINE THIS AFTERNOON...WITH THE BEST CHANCE FOR THUNDERSTORMS ALONG AND NORTH OF THIS FRONT AFTER 2 PM MDT (3 PM CDT). LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT WITH ANY STORM THAT FORMS. STORMS ARE EXPECTED TO MOVE SLOWLY THIS AFTERNOON AND EVENING...WHICH WILL ALSO BRING THE POSSIBILITY OF LOCALLY HEAVY RAIN AND FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FOR MONDAY AFTERNOON THROUGH TUESDAY NIGHT A LINGERING NORTHEAST TO SOUTHWEST FRONTAL BOUNDARY COUPLED WITH A SERIES OF UPPER LEVEL DISTURBANCES MOVING ALONG IT WILL PROVIDE A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN AND POTENTIAL FLOODING IS ALSO POSSIBLE...ESPECIALLY IN AREAS THAT RECEIVE SEVERAL PERIODS OF RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. JRM
In the hours before
Local storm report, Jul 6, 3:46 PM MDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT SUN JUL 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TORNADO 17 E GOODLAND 39.35N 101.39W
07/06/2008 SHERMAN KS NWS EMPLOYEE
TORNADO WAS VISIBLE FROM THE NWS GOODLAND OFFICE FOR
APPROXIMATELY 5 MIN.
&&
SJOHNSONLocal storm report, Jul 6, 4:17 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
417 PM MDT SUN JUL 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL 12 N LEVANT 39.55N 101.19W
07/06/2008 E0.88 INCH THOMAS KS TRAINED SPOTTER
&&
SJOHNSONLocal storm report, Jul 6, 4:26 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM MDT SUN JUL 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TORNADO 14 E GOODLAND 39.35N 101.45W
07/06/2008 SHERMAN KS NWS EMPLOYEE
TORNADO WAS VISIBLE FROM THE NWS GOODLAND OFFICE FOR
APPROXIMATELY 5 MIN. CORRECTED FOR LOCATION.
&&
SJOHNSONSpecial weather statement, Jul 6, 4:42 PM MDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 442 PM MDT SUN JUL 6 2008 NEZ080-062315- HITCHCOCK- 542 PM CDT SUN JUL 6 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA... AT 541 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 8 MILES SOUTHEAST OF MAX...AND MOVING NORTHEAST AT 11 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE.
Special weather statement, Jul 6, 5:14 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 514 PM MDT SUN JUL 6 2008 NEZ080-062345- HITCHCOCK- 614 PM CDT SUN JUL 6 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA... AT 608 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR STRATTON NE...AND MOVING NORTHEAST AT 19 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE.
Local storm report, Jul 6, 5:35 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT SUN JUL 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM FLASH FLOOD 12 N LEVANT 39.55N 101.19W
07/06/2008 THOMAS KS TRAINED SPOTTER
WATER 1 FOOT DEEP IS RUNNING OVER COUNTY ROAD 10. WATER
IS DRAINING INTO THE MIDDLE FORK OF THE SAPPA CREEK.
&&
SJOHNSONNearby
Tornado Warnings in Colorado, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.